Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Austin/San Antonio, TX

September 25, 201714 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 25, 2017, 1:11 PM CDT for 14 counties in Texas. It took effect at Sep 25, 2017, 7:00 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Sep 25, 2017, 1:11 PM CDT (18:11 UTC)
In effect from
Sep 25, 2017, 7:00 PM CDT
Expired
Sep 28, 2017, 7:00 PM CDT
In force
3 days
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Kerr County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 61 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 6.2 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WGUS64 KEWX 251811
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
111 PM CDT Mon Sep 25 2017

...Heavy rainfall leading to river and flash flooding is likely...

.Combination of tropical Pacific moisture merging with a stalled
front and an upper-level disturbance will support the risk for
multiple rounds of heavy rain over the Rio Grande Plains and the
Southern Edwards Plateau today through Thursday. While Tuesday 
and Wednesday appear to be the more concentrated time-frames for
heaviest rainfall, localized heavy rain and storms could occur at
any time during this entire period. River and flash flooding is 
of particular concern in the watch area given the limited soil 
depth and expected rainfall total amounts. Please stay tuned
through the week as the heavy rain threat evolves.

TXZ183>187-202>204-217>219-228-260215-
/O.NEW.KEWX.FF.A.0005.170926T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
111 PM CDT Mon Sep 25 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, Bandera, Dimmit, Edwards, Frio, 
  Kerr, Kinney, Maverick, Medina, Real, Uvalde, Val Verde, and 
  Zavala. 

* From 7 PM CDT this evening through Thursday afternoon

* Heavy rainfall leading to Flash and River flooding likely.

* Rainfall amounts: 4 to 6 inches expected with localized 10 to 
  12 inches possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Allen
5 follow-up statements
106 
WGUS64 KEWX 260741
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
241 AM CDT Tue Sep 26 2017

TXZ183>187-202>204-217>219-228-262100-
/O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
241 AM CDT Tue Sep 26 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, 
  Medina, Real, Uvalde, Val Verde, and Zavala. 

* Through Thursday evening

* Heavy rainfall leading to Flash and River flooding likely.

* Rainfall amounts: 4 to 6 inches expected with localized 10 inches
  possible through Thursday Evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
616 
WGUS64 KEWX 261944
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
244 PM CDT Tue Sep 26 2017

...Periods of heavy rain could lead to river and flash flooding
through Thursday for the Rio Grande Plains and Southern Edwards
Plateau...

TXZ183>187-202>204-217>219-228-271345-
/O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
244 PM CDT Tue Sep 26 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, 
  Medina, Real, Uvalde, Val Verde, and Zavala. 

* Through Thursday evening

* Heavy rainfall leading to Flash and River flooding likely.

* Rainfall amounts: 4 to 6 inches expected with localized 8 inches
  possible this afternoon through Thursday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Allen
871 
WGUS64 KEWX 270833
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
333 AM CDT Wed Sep 27 2017

...Periods of heavy rain could lead to river and flash flooding
through Thursday for the Rio Grande Plains and Southern Edwards
Plateau...

TXZ183>187-202>204-217>219-228-272045-
/O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
333 AM CDT Wed Sep 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, 
  Medina, Real, Uvalde, Val Verde, and Zavala Counties. 

* Through Thursday evening

* Heavy rainfall likely leading to Flash and River flooding.

* Rainfall amounts: 2 to 4 inches expected with localized 8 inches
  possible today through Thursday evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
702 
WGUS64 KEWX 271933
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
233 PM CDT Wed Sep 27 2017

...Periods of heavy rain could lead to river and flash flooding
through Thursday for the Rio Grande Plains, Southern Edwards 
Plateau and east to San Antonio...

TXZ205-220-281200-
/O.EXA.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bexar-Atascosa-
Including the cities of San Antonio and Pleasanton
233 PM CDT Wed Sep 27 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Austin/San Antonio has expanded
the

* Flash Flood Watch to include a portion of south central Texas,
  including Atascosa and Bexar counties. 

* Through Thursday evening

* Heavy rainfall likely leading to Flash and River flooding.

* Additional Rainfall amounts: 1 to 3 inches expected with
  localized 6 inches possible along the Rio Grande Plains this 
  evening through Thursday evening. An additional up to 2 inches 
  will be possible for Atascosa and Bexar counties which may 
  result in localized flash flooding. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ183>187-202>204-217>219-228-281200-
/O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Kinney-Uvalde-Medina-Maverick-
Zavala-Frio-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Bracketville, Uvalde, Hondo, Eagle Pass, Crystal City, 
Pearsall, and Carrizo Springs
233 PM CDT Wed Sep 27 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following 
  areas, Bandera, Dimmit, Edwards, Frio, Kerr, Kinney, Maverick, 
  Medina, Real, Uvalde, Val Verde, and Zavala. 

* Through Thursday evening

* Heavy rainfall likely leading to Flash and River flooding.

* Rainfall amounts: 1 to 3 inches expected with localized 6 inches
  possible today through Thursday evening along the Rio Grande
  Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TB3
162 
WGUS64 KEWX 280841
FFAEWX

Flood Watch
National Weather Service Austin/San Antonio TX
341 AM CDT Thu Sep 28 2017

...Periods of heavy rain could lead to river and flash flooding
through Thursday for the area south of Hwy 90 and west of I-37...

TXZ183>187-205-280945-
/O.CAN.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Val Verde-Edwards-Real-Kerr-Bandera-Bexar-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, and San Antonio
341 AM CDT Thu Sep 28 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of south central Texas has
been cancelled. Heavy rain is not expected across the northern
part of South Central Texas. We have cancelled the Flash Flood
Watch for Val Verde, Edwards, Real, Kerr, Bandera, and Bexar
Counties. Minor flooding is still possible today especially over
Val Verde and Bexar where significant amounts of rain have fallen
over the past few days.

$$

TXZ202>204-217>220-228-290000-
/O.CON.KEWX.FF.A.0005.000000T0000Z-170929T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Atascosa-Dimmit-
Including the cities of Bracketville, Uvalde, Hondo, Eagle Pass, 
Crystal City, Pearsall, Pleasanton, and Carrizo Springs
341 AM CDT Thu Sep 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* A portion of south central Texas, including the following areas,
  Atascosa, Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and
  Zavala Counties. 

* Through this evening.

* Heavy rainfall likely leading to Flash and River flooding.

* Rainfall amounts: 1 to 2 inches expected with localized 3 inches
  possible through this evening along the Rio Grande Plains.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 25, 12:56 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 25, 12:56 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1256 PM CDT Mon Sep 25 2017

.AVIATION.../18Z TAF CYCLE/

VFR mostly prevails across south-central Texas with the exception of
local MVFR and isolated IFR conditions where SHRA and TSRA are
ongoing across the coastal plains as well as portions of the Rio
Grande Plains. The strongest activity will remain focused towards the
Rio Grande Plains through the afternoon and overnight into Tuesday
morning. The coastal plains activity will weaken and mostly dissipate
by early evening as heating decreases. Another round of IFR and LIFR
conditions are expected for SAT/SSF/AUS Tuesday morning. KAUS will
likely experience lower visibilities and fog also. Slow improvement
to MVFR and VFR will occur tomorrow with scattered TSRA across the
region. A more concentrated TSRA complex could be near KDRT early
Tuesday morning and will monitor closely on TAF weather wording
during that time frame. Some rainfall could be quite heavy and lead
to localized flooding impacts. Turbulence in and near storms should
be expected with tops to FL400.

&&

.PREV DISCUSSION... /ISSUED 1022 AM CDT Mon Sep 25 2017/

UPDATE... /POPS INCREASED...HEAVY RAIN POSSIBLE NEAR RIO GRANDE/

A quick update was issued this morning to reflect the persistent
area of showers and isolated storms over the western counties. A
Flash Flood Watch should be issued for tonight, will wait until early
afternoon for further analysis and office collaboration in order to
pinpoint expected qpf totals and how far east to extend the watch.
At this time it appears unlikely that a watch will be needed for
counties along and east of Hwy 281. Radar dual pol estimates indicate
2 to 2.5 inches has already fallen over SE Val Verde County but
radar and rapid refresh model trends suggest mostly light showers for
this afternoon, followed by heaver activity picking up in the
evening.

PREV DISCUSSION... /ISSUED 514 AM CDT Mon Sep 25 2017/

SHORT TERM (Today through Tuesday)...
Early morning radar data shows convection is underway across most of
Val Verde county as well as to the south over northern Coahuila,
Mexico. While a little difficult to discern at the present time, it
appears we could be seeing the beginning of an MCV developing
southwest of Del Rio. Otherwise, the water vapor satellite loop shows
a tropical moisture connection from Tropical Storm Pilar into the
southwestern portion of Texas, including the Rio Grande plains.

Given recent radar trends along with hi-res models, we will go with
high rain chances along the Rio Grande today. A moist air mass is
already in place as evidenced by the 25/00Z DRT sounding with a
precipitable water value just shy of 2". Some locally heavy rain is
possible today given the moist conditions and training of showers and
thunderstorms. Across the remainder of the region, we should see
isolated to scattered showers and thunderstorms, especially during
the afternoon hours during peak heating hours. Cloud cover and
precipitation should keep highs generally in the 80s, except south of
Highway 90/west of I-35 where some lower 90s are forecast.

The concern for a heavy rain event across the Rio Grande plains and
southern Edwards Plateau beginning Tuesday continues to grow given
recent model consistency along with the very latest round of model
guidance. Deep moisture is already in place and will remain in place
as additional moisture and upper level energy from Tropical Storm
Pilar move northward into the region. While it will be difficult to
time these shortwaves, it appears one stronger wave will move into
the Rio Grande plains late this afternoon, with an even stronger wave
Tuesday afternoon. With this in mind, we have increased rain chances
across the Rio Grande plains on Tuesday and Tuesday night. Forecast
soundings continue to show tall, skinny CAPEs along with precipitable
water values just shy of 2.5". All this leads to a continued threat
for heavy rain on Tuesday and we will likely need a Flash Flood Watch
for the western portion of our area beginning Tuesday.

LONG TERM (Tuesday Night through Sunday)...
The weather pattern will not change significantly for Tuesday night
as heavy rainfall concerns continue along the Rio Grande and southern
Edwards Plateau. If anything, some of the heavier rains may nudge
eastward into the Highway 83 corridor. On Wednesday, a cold front is
expected to move southward across west Texas. The leading edge of
this front should manage to push southward into the western Hill
Country and southern Edwards plateau during the afternoon hours. This
front will likely aid in the development of showers and storms. As
the front moves southward Wednesday night into Thursday morning,
concerns for additional heavy rains may continue across portions of
the Rio Grande plains, especially if the ECMWF verifies. With this
in mind, we have increased rain chances for Wednesday night and
Thursday morning across the mentioned areas. Storm total precipitation
amounts from Tuesday into early Thursday morning have been increased
to 4 to 6" with isolated amounts near 9". The heaviest amounts are
expected to occur west of Highway 83. Farther east, we should see
average amounts drop into the 1-3 inch range along Highway 281.

Some drier air should begin to filter in from the north beginning
Friday. This should bring a gradual decrease in rain chances from
east to west for Friday into the upcoming weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  87  73  87  72 /  20  50  30  20  20
Austin Bergstrom Intl Airport  72  87  72  86  71 /  20  50  30  20  20
New Braunfels Muni Airport     73  86  72  86  71 /  30  70  40  30  20
Burnet Muni Airport            71  84  70  82  68 /  20  50  50  40  30
Del Rio Intl Airport           73  85  71  84  70 /  90  90  90  70  70
Georgetown Muni Airport        72  87  72  85  70 /  20  40  30  30  20
Hondo Muni Airport             74  88  73  88  70 /  60  80  70  60  40
San Marcos Muni Airport        73  86  72  87  71 /  20  60  30  30  20
La Grange - Fayette Regional   73  89  73  88  72 /  20  30  10  20  20
San Antonio Intl Airport       74  86  73  86  72 /  40  70  50  50  20
Stinson Muni Airport           75  86  74  86  72 /  40  70  50  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Allen
Synoptic/Grids...Oaks
Public Service/Data Collection...Williams
Hazardous weather outlook, Sep 25, 5:22 AM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
522 AM CDT Mon Sep 25 2017

TXZ171>173-183>194-202>209-217>225-228-261030-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
522 AM CDT Mon Sep 25 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Localized heavy rain across the Rio Grande Plains, especially
across Val Verde county could lead to localized flash flooding
this afternoon and evening. Rainfall amounts of 1 to 3 inches
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An upper level disturbance and cold front are likely to produce
locally heavy rainfall across the Rio Grande Plains and Edwards
Plateau on Tuesday into Wednesday. Chances for rain continue and
spread eastward to Highway 281 for much of the week with the
eastern half of South Central Texas expected to observe the least
rainfall. Forecast precipitation amounts of 3 to 6 inches with
isolated higher amounts up to 9 inches remain possible, mainly
west of Highway 83. These amounts could lead to urban flash
flooding and river floods. A Flash Flood Watch could be issued
later this afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Flash Flood Watches in Texas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.